Diplopia and nystagmus present in patient with complex neuro
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
A 45-year-old woman was admitted to the neurology service at Lahey Hospital and Medical Center with symptoms of double vision, gait disturbance secondary to lower extremity weakness and subjective memory loss.

Her medical history was significant for alcohol use disorder, a recent fall with head strike while intoxicated and withdrawal seizures, for which she required a 2-day hospital admission 6 weeks before this hospitalization. Her medical conditions also included bipolar disorder, anxiety, depression, polysubstance use, asthma and other unspecified seizure disorder. Home medications included albuterol inhaler, buspirone, gabapentin, naltrexone, ondansetron, oxcarbazepine, pantoprazole, paroxetine, quetiapine, vitamin D, calcium, vitamin B12, magnesium, multivitamin, potassium chloride and thiamine. Notably, she had been taking thiamine for more than 18 months before presentation.

The patient stated that after her previous hospitalization, she was admitted to a psychiatric facility, where, within the first few days of inpatient treatment, she first began to notice horizontal binocular double vision, worse at distance, as well as “shaking eyes,” with subjective difficulty fixating on objects, particularly in the periphery. She reported that the diplopia had worsened over the course of weeks. Her symptoms fluctuated and progressively worsened over the course of the day. Around the time of symptom onset, she was also noted to have gait disturbance and lower extremity weakness with several falls at the psychiatric facility.

The patient’s ocular history was notable for amblyopia in the left eye. There was no history of ocular trauma. Previous ocular examination records indicated a diagnosis of traumatic left cranial fourth nerve palsy as well as suspected medication-induced nystagmus. She was prescribed prism lenses but at the time of this evaluation had not yet received her glasses. She had been wearing an eye patch to alleviate her symptoms.

The ophthalmology service was consulted for evaluation of diplopia and nystagmus after MRI of the brain obtained on admission revealed a 0.33 cm cyst within the cavernous sinus that was noted by radiology to be displacing the right oculomotor nerve.

Read more : https://www.healio.com/news/ophthalmology/20210126/diplopia-and-nystagmus-present-in-patient-with-complex-neuropsychiatric-history
Like
Comment
Share